Alert archive / Alabama / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 85, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 3, 2001, 9:18 AM CDT for Dallas County, Alabama. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 3, 2001, 9:18 AM CDT (14:18 UTC)
- Expired
- Apr 3, 2001, 10:00 AM CDT
- In force
- 42 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Dallas County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 3, 9:50 AM CDT | Hail 0.75 | Selma, AL | Dime size hail fell in the Selma area and also in the Marion Junction area. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 2.3 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 101 J/kg
- Mixed-layer CIN
- -326 J/kg
- Mixed-layer LCL
- 692 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 315 m²/s²
- 0-3 km storm-relative helicity
- 362 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 031420 SVRBHM ALC047-031500- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 918 AM CDT TUE APR 3 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DALLAS COUNTY IN ALABAMA * UNTIL 1000 AM CDT * AT 915 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR MARION JUNCTION...MOVING EAST AT 45 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...SELMA. LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL SHELTER. LAT...LON 3246 8735 3228 8737 3222 8689 3243 8686
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 3:15 AM CDT, 6 hours 3 minutes earlier.
Area forecast discussion, Apr 3, 3:15 AM CDT, 6 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 315 AM CDT TUE APR 03 2001 CURRENT SURFACE ANALYSIS INDICATES WARM FRONT LOCATED FROM SOUTH-CENTRAL KS...ALONG MO/AR BORDER TO NEAR BNA. SHOWERS AND ISOLATED THUNDERSTORMS HAVE MOVED ACROSS PORTIONS OF CENTRAL ALABAMA THIS MORNING...WITH SHOWERS STARTING TO MOVE ACROSS PORTIONS OF TN VALLEY. SHRA/TSTMS ALSO MOVING ACROSS AREAS NORTH OF WARM FRONT. MODELS HANDLING OF SITUATION CONTINUES TO BE POOR. MOVEMENT OF WARM FRONT WILL DETERMINE POPS OVER THROUGH TOMORROW...MODELS SEEM TO AGREE THAT WARM FRONT WILL DROP SOUTH TODAY...HOW FAR IS THE QUESTION. HAVE LEANED TOWARD AVN SOLUTION...WITH FRONT JUST NORTH OF A TCL-BHM-ANB LINE BY MIDNIGHT TONIGHT. WITH GOOD WAA/ISENTROPIC LIFT EVIDENT ACROSS THE FORECAST AREA BY THIS AFTERNOON WILL GO WITH SHRA/TSTMS LIKELY ALL BUT MGM AREA. SEVERAL SHORT WAVES MOVE ACROSS THE AREA THROUGH THE END OF THE WEEK AND WILL BROADBRUSH CHANCE POPS. HSV 074/059 073/055 076 6555 BHM 078/060 076/061 082 6555 MGM 081/061 082/060 082 5444 .BHM...NONE. 83
In the hours before
Special weather statement, Apr 3, 7:30 AM CDT, 1 hour 48 minutes before
ALZ001>038-040>050-031430- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 730 AM CDT TUE APR 3 2001 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE NORTHERN HALF OF THE STATE UNTIL 10 AM. MORE ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE IN THE SOUTHERN PART OF THE FORECAST AREA. TEMPERATURES WILL WARM WELL INTO THE 70S AND LOWER 80S THIS AFTERNOON. SOUTHERLY WINDS WILL CONTINUE TO INCREASE THE LOW LEVEL MOISTURE ACROSS THE FORECAST AREA TODAY AS THE AIR MASS BECOMES MORE UNSTABLE. THE MAIN THREAT WILL BE DANGEROUS LIGHTNING...GUSTY WINDS...HAIL...AND HEAVY RAINFALL. STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY WANT TO CONSIDER ADDITIONAL STAFFING TODAY AND TONIGHT.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 5:03 AM CDT | Severe Thunderstorm Warning | BMX | Franklin, Marion | 27 min |
| Apr 3, 5:19 AM CDT | Severe Thunderstorm Warning | BMX | Autauga, Dallas | 41 min |
| Apr 3, 5:20 AM CDT | Severe Thunderstorm Warning | BMX | Blount, Etowah, St. Clair | 40 min |
| Apr 3, 5:28 AM CDT | Severe Thunderstorm Warning | BMX | Marion, Winston | 47 min |
| Apr 3, 5:54 AM CDT | Severe Thunderstorm Warning | BMX | Franklin | 51 min |
| Apr 3, 6:13 AM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cherokee, Etowah | 32 min |
| Apr 3, 6:33 AM CDT | Severe Thunderstorm Warning | BMX | Marion, Winston | 27 min |
| Apr 3, 6:41 AM CDT | Severe Thunderstorm Warning | BMX | Cherokee, Cleburne | 34 min |
| Apr 3, 6:42 AM CDT | Severe Thunderstorm Warning | BMX | Dallas, Lowndes | 48 min |
| Apr 3, 7:16 AM CDT | Severe Thunderstorm Warning | BMX | DeKalb | 29 min |
| Apr 3, 7:17 AM CDT | Severe Thunderstorm Warning | BMX | Cullman, Winston | 28 min |
| Apr 3, 7:21 AM CDT | Severe Thunderstorm Warning | BMX | Walker | 24 min |
| Apr 3, 7:31 AM CDT | Severe Thunderstorm Warning | BMX | Elmore, Montgomery | 29 min |
| Apr 3, 7:38 AM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 52 min |
| Apr 3, 7:40 AM CDT | Severe Thunderstorm Warning | BMX | Blount, Cullman | 35 min |
| Apr 3, 8:11 AM CDT | Severe Thunderstorm Warning | BMX | Lawrence | 19 min |
| Apr 3, 8:18 AM CDT | Severe Thunderstorm Warning | BMX | Walker | 27 min |
| Apr 3, 8:54 AM CDT | Severe Thunderstorm Warning | BMX | St. Clair, Talladega | 36 min |
| Apr 3, 9:13 AM CDT | Severe Thunderstorm Warning | BMX | Clay | 32 min |
| Apr 3, 9:26 AM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 34 min |
| Apr 3, 10:00 AM CDT | Severe Thunderstorm Warning | BMX | Dallas | 30 min |
| Apr 3, 10:32 AM CDT | Severe Thunderstorm Warning | BMX | St. Clair, Talladega | 28 min |
| Apr 3, 3:05 PM CDT | Flash Flood Warning | BMX | Jefferson, St. Clair, Walker | 3 hr |
| Apr 3, 3:28 PM CDT | Flash Flood Warning | BMX | Clay, Talladega | 3 hr |
| Apr 3, 3:41 PM CDT | Tornado Warning | BMX | Clay, Talladega | 34 min |
| Apr 3, 3:51 PM CDT | Flash Flood Warning | BMX | Marion, Winston | 3 hr |
| Apr 3, 4:11 PM CDT | Tornado Warning | BMX | Bibb, Tuscaloosa | 49 min |
| Apr 3, 4:22 PM CDT | Tornado Warning | BMX | Talladega | 23 min |
| Apr 3, 4:25 PM CDT | Tornado Warning | BMX | Shelby | 35 min |
| Apr 3, 4:34 PM CDT | Tornado Warning | BMX | Clay | 26 min |
| Apr 3, 4:58 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Chilton | 47 min |
| Apr 3, 5:26 PM CDT | Flash Flood Warning | BMX | Blount, Cullman | 3 hr |
| Apr 3, 5:33 PM CDT | Severe Thunderstorm Warning | BMX | Coosa | 37 min |
| Apr 3, 5:39 PM CDT | Flash Flood Warning | BMX | Chambers, Randolph, Tallapoosa | 3 hr |
| Apr 3, 5:48 PM CDT | Flash Flood Warning | BMX | Clay, Jefferson, St. Clair, Shelby, Talladega, Walker | 3 hr |
| Apr 3, 6:49 PM CDT | Flash Flood Warning | BMX | Winston | 101 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.